Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Ask Dr. Jeff

Summer, 1999

Question: At present I am on nelfinavir (Viracept), d4T, and 3TC. If the results of my blood work come back good, low viral load and a steady CD4 count, would it be beneficial to add nevaripine (Viramune)? I am thinking that this may delay the development of resistance and extend the life of this combination.

Answer: This is an excellent question but one for which there is no correct answer currently. The AIDS Clinical Trials Group (ACTG) has a study under way (ACTG 388) for people with initial viral loads over 80,000 or CD4 counts below 200. The study compares a regimen containing one protease inhibitor (PI) to regimes containing two PIs or a PI and a non-nucleoside reverse transcriptase inhibitor (NNRTI). Additionally, there are several studies planned that will evaluate the addition of a fourth drug for people who do not get below 400 copies of HIV RNA after 12 weeks, or below 50 copies after 6 months. These studies are testing the concept of treatment intensification in people who do not achieve low levels of HIV RNA on a three-drug combination. The designs that are considered in these trials are adding abacavir (an RTI), adding ddI and hydroxyurea, or adding an NNRTI such as nevaripine or efavirenz to a PI-based regimen.

For people who achieve the desired viral suppression, there is no data that would support adding a fourth drug. However, it is a question worthy of investigation. The data shows, however, that when you suppress viral levels to below 400 at 12 weeks and below 50 by 6 months, there is very little failure over the course of a couple of years, as long as you continue to take your medication on schedule. Thus, if you have achieved the desired suppression on a three-drug regimen, there does not appear to be a need to add a fourth drug.


Advertisement
Question: I know that indinavir (Crixivan) and delaviridine (Rescriptor) cannot be taken with ddI (Videx) because the antacid in ddI interferes with the absorption of these drugs. Does the antacid interfere with the absorption of any other HIV drugs if they are taken at the same time as ddI?

Answer: To answer this question I consulted with one of Madison Clinic's excellent clinical pharmacologists, Jane Woodward, Pharm D. She noted that ddI will lower the blood levels of delaviridine, indinavir, ritonavir, and probably amprenaivr if taken with these drugs. Additionally, since ddI needs to be taken on an empty stomach, it cannot be taken with drugs that require some fat to increase absorption, such as nelfinavir (Viracept). If you were taking both ddI and indinavir, each would have be taken on an empty stomach but 2 hours apart, requiring a rather impossible eating schedule. When taken together, the interactions of these drugs are of clinical significance, in that the decreased blood levels are enough to cause treatment failure. Thus the effect of ddI on the absorption of these other drugs is a major limitation in designing reasonable second- and third-line treatment regimens.


Question: I understand that a rash can develop when someone begins taking the NNRTIs. Would it be wise to begin abacavir at the same time since it too can cause a rash? Would someone be able to tell which drug was causing the rash?

Answer: While nevirapine, an NNRTI, does often cause a rash, the rash is very different from the hypersensitivity reaction to abacavir. A rash from nevirapine occurs in about 20 percent of people. A mild nevirapine rash can be treated with antihistamines (such as Benadryl) or even steroids (prednisone). However, a small percentage of people on nevirapine can get a severe rash that can be very serious, and require the drug to be stopped. Some people have even developed Stevens-Johnson syndrome, which is like a severe total body burn.

Only 3 to 5 percent of people develop a hypersensitivity reaction to abacavir. It is primarily characterized by a flu-like reaction that gets a little better before the next dose of abacavir but generally worsens with each subsequent dose. The main symptoms include significant fever and muscle aches. The rash is often a very minor component, and may not even be noticed by the person, or may not be present at all. The drug must be stopped and cannot be re-administered, as there were three deaths in the early trials of abacavir when the drug was restarted.

Therefore, it is essential that if you are having symptoms that sound like a hypersensitivity reaction within the first couple of weeks of taking abacavir, you talk with your healthcare provider before stopping the drug. Once you stop the drug, if it is not clear whether or not you had a hypersensitivity reaction, it will be very difficult for you and your provider to decide whether to restart the drug.


Dr. Jeff Schouten is a former general surgeon who has been living with HIV for over 10 years. He has been co-chair of STEP's Scientific Review Committee for several years and contributes regularly to the STEP Perspective. He has also recently earned a law degree from the University of Washington, so HIV-related legal questions, as well as medical, will be accepted.





  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Perspective.
 

Tools
 

Advertisement